Sunday April 16, 2006
Case: 34 year old male with recent kidney transplant admitted to your unit with mental status change and family reports witnessed seizure. While evaluating patient, nurse hand over critical lab to you with magnesium of 0.2 mg/dl, your first response is to ask potassium level but it is actually on hyperkalemic side with 5.5 meq/l. As you call his renal transplant physician and reports severe hypomagnesemia and seizure but normal BUN/Cr level, his first question is to read patient's medication list. Why ?
Tacrolimus (FK-506 or Prograf) is a macrolide, an immunosuppressive drug, use in organ transplant to reduce the risk of organ rejection. It causes hyperkalemia due to renal tubular acidosis, Type 4 (RTA-IV) but simultaneously cause hypomagnesemia, unusual to find both together. Other side effects of tacrolimus includes seizures, tremors, hypertension, confusion, calciuria, hyperglycemia, weakness, depression, cramps, and neuropathy. Apart fron side effect of severe hypomagnesemia, seizure and other neural are direct effects of tacrolimus too.
1. Downregulation of Ca2+ and Mg2+ Transport Proteins in the Kidney Explains Tacrolimus (FK506)-Induced Hypercalciuria and Hypomagnesemia - J Am Soc Nephrol 15:549-557, 2004
2. FK 506-induced neurotoxicity in liver transplantation. - Wijdicks EF, Wiesner RH, Dahlke LJ, Krom RA. - Ann Neurol 1994;35:498–501.
3. Prograf Warning Letter - fda.gov
4. Tacrolimus leukoencephalopathy: A neuropathologic confirmation Lavigne et al. Neurology.2004; 63: 1132-1133
5. Progressive neurological disease induced by tacrolimus in a renal transplant recipient: Case presentation - BMC Nephrology 2006, 7:7